Alert archive / Maine / Flash Flood Warnings in 2006

Flash Flood Warning 4, NWS Gray, ME

July 28, 2006Oxford County, Maine

NWS Gray, ME issued this flash flood warning at Jul 28, 2006, 3:39 PM EDT for Oxford County, Maine. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2006, 3:39 PM EDT (19:39 UTC)
Expired
Jul 28, 2006, 6:45 PM EDT
In force
3 hr
Issued by
NWS Gray, ME
Area
Counties, with a storm outline in the text

County Oxford County, ME

The radar

The Portland,ME radar (KGYX), 72 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Gray, ME (KGYX), launched 12:00Z, 7.7 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 12:00Z on 2006-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 12:00Z on 2006-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1284 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KGYX 281940
FFWGYX
MEC017-282245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAY ME
339 PM EDT FRI JUL 28 2006

THE NATIONAL WEATHER SERVICE IN GRAY MAINE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL OXFORD COUNTY IN WESTERN MAINE...

* UNTIL 645 PM EDT

* AT 337 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES SOUTHWEST OF BETHEL...  
  MOVING NORTHEAST AT 25 MPH. ANOTHER 1 TO 2 INCHES OF RAIN CAN BE 
  EXPECTED IN AREAS THAT RECEIVED RAIN EARLIER THIS AFTERNOON.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LOCKE
  MILLS...BRYANT POND...RUMFORD AND MEXICO


LAT...LON 4444 7100 4423 7085 4441 7036 4465 7058

$$

HAYES

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:26 PM EDT, 13 minutes earlier.

Area forecast discussion, Jul 28, 3:26 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
326 PM EDT FRI JUL 28 2006

.SHORT TERM /TONIGHT THROUGH SATURDAY/...
CONVECTION CONTINUES TO FIRE AHEAD OF SURFACE BOUNDARY AND WITH
APPROACH OF SHORT WAVE. ACTIVITY WILL WIND DOWN BY LATE EVENING
AS UPPER SUPPORT MOVES EAST AND WITH LOSS OF HEATING. PRIMARY
PROBLEM WILL BE POTENTIAL FOR STRONG WIND GUSTS AND LOCALIZED
DRAINAGE FLOODING. GIVEN HIGH FREEZING LEVELS...HAIL POTENTIAL
WILL BE QUITE LIMITED. ON SATURDAY...SCATTERED CONVECTION DEVELOPS
BY AFTERNOON AHEAD OF THE FRONT WITH HIGHEST POPS ACROSS THE
HIGHER TERRAIN. WESTERLY FLOW SHOULD ALLOW EVEN THE COAST TO BAKE
WITH READINGS CLOSE OR EXCEEDING 90 IN MANY LOCATIONS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
THE COLD FRONT WILL CROSS THE FORECAST AREA BEFORE MIDNIGHT. FOR
NOW...WILL HOLD OFF ON CARRYING A MENTION OF SHOWERS AND THUNDERSTORMS
GIVEN THE TIME OF DAY...BUT LATER FORECASTS MAY HAVE TO ADDRESS
THIS. AFTER THIS...THERE SHOULD BE A FAIR AMOUNT CLEARING...EXCEPT
FOR NEAR THE COAST. WITH THE AIRMASS TRANSITION SLOW...WENT WITH A
BLEND OF MOS NUMBERS FOR LOWS SATURDAY NIGHT.

MODELS ARE A BIT CLOSER ON THE POSITION OF THE FRONT FOR SUNDAY...BUT
STILL ENOUGH DIFFERENCES FOR A PROBLEMATIC FORECAST...ESPECIALLY
FOR SOUTHERN NEW HAMPSHIRE. AT THIS POINT...BELIEVE MOST MODELS ARE
TOO FAR SOUTH WITH THE FRONT...GIVEN THAT THE PUSH IN THE MID
LEVELS SHEARS OUT TO THE EAST AND WEAKENS. BECAUSE OF THIS...BELIEVE
THAT SOUTHERN NEW HAMPSHIRE HAS A SHOT OF FIRING CONVECTION ON THE
FRONT. ELSEWHERE...EXPECT A QUIETER DAY WITH A FAIR AMOUNT OF CUMULUS.
850 MB TEMPERATURES SUPPORT A BLEND OF MOS NUMBERS FOR HIGHS ON SUNDAY.

ANY CONVECTION THAT DEVELOPS SUNDAY SHOULD END WITH DIURNAL HEATING.
BELIEVE THE GFS IS TOO COOL WITH THE NEW AIRMASS...SINCE THE
TRANSITION SHOULD BE SLOW. LEANED TOWARD THE NAM MOS FOR LOWS
SUNDAY NIGHT BECAUSE OF THIS.

LOOKING FURTHER AHEAD...MODELS CONTINUE TO HAVE DIFFERENCES ON HOW TO
HANDLE THE SHORT WAVE ENERGY IN THE NORTHERN STREAM...AND HOW FAR
NORTH THE RIDGING WILL GET. FOR NOW...USED AN APPROACH CLOSER TO
THE 06Z/12Z GFS. THIS MEANS THAT JUST ABOUT EVERY DAY THROUGH
WEDNESDAY HAS A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THE
BOUNDARY CLOSE BY. STUCK CLOSE TO GUIDANCE WITH THE UNCERTAINTY.

A MORE SUBSTANTIAL COLD FRONT SHOULD CROSS THE REGION WEDNESDAY
EVENING...WITH COOLER CONDITIONS AFTER THIS.

&&

.AVIATION...
VFR WITH LOCAL IFR IN THUNDERSTORMS THROUGH EVENING...THEN WIDESPREAD
MVFR OVERNIGHT IN FOG AND HAZE.

&&

.MARINE...
SHORT TERM (TONIGHT AND SATURDAY)...WINDS AND SEAS MAY APPROACH
SMALL CRAFT TONIGHT AHEAD OF SURFACE THROUGH THIS EVENING.
OTHERWISE...PRIMARY PROBLEM WILL BE SCATTERED STRONG CONVECTION
TONIGHT AND VSBY RESTRICTIONS IN FOG AND HAZE.

LONG TERM (SATURDAY NIGHT THROUGH WEDNESDAY)...
A FEW WIND GUSTS TO 20 KT ARE POSSIBLE AHEAD OF THE FRONT SATURDAY
EVENING. AFTER THIS...BECAUSE OF THE PROXIMITY OF THE FRONT...WINDS
AND SEAS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT LEVELS.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...NONE.
MARINE...NONE.
&&
Hazardous weather outlook, Jul 28, 4:45 AM EDT, 10 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
445 AM EDT FRI JUL 28 2006

ANZ150-170-MEZ007>009-012>014-018>028-NHZ001>010-013-014-290845-
STONINGTON ME TO MERRIMACK RIVER MA OUT TO 25 NM-
WATERS FROM STONINGTON (DEER ISLE) ME TO MERRIMACK RIVER MA FROM
25 TO 40 NM-NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-
SOUTHERN OXFORD-SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK-
INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO-
COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-
COASTAL WALDO-NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-
NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-
MERRIMACK-BELKNAP-STRAFFORD-INTERIOR ROCKINGHAM-
COASTAL ROCKINGHAM-
445 AM EDT FRI JUL 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF AN...WESTERN
MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...
SOUTHEASTERN NEW HAMPSHIRE AND THE COASTAL WATERS FROM STONINGTON
ME TO THE MERRIMACK RIVER MA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS THE AREA THIS AFTERNOON. SOME OF
THE THUNDERSTORMS COULD PRODUCE LOCALLY STRONG AND DAMAGING
WINDS...ESPECIALLY ACROSS CENTRAL AND SOUTHERN NEW HAMPSHIRE AND
SOUTHWESTERN MAINE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

In the hours before

Special weather statement, Jul 28, 2:19 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
219 PM EDT FRI JUL 28 2006

NHZ002>004-281900-
NORTHERN CARROLL-NORTHERN GRAFTON-SOUTHERN COOS-
219 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY...CARROLL COUNTY
AND COOS COUNTY THROUGH 300 PM EDT...

AT 219 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTH OF LINCOLN...MOVING EAST
AT 40 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LINCOLN...CRAWFORD NOTCH...PINKHAM NOTCH...MOUNT WASHINGTON AND
JACKSON THROUGH 300 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

DS
Local storm report, Jul 28, 2:28 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
228 PM EDT FRI JUL 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND DMG     3 ENE LIVERMORE         44.35N 70.19W
07/28/2006                   ANDROSCOGGIN       ME   LAW ENFORCEMENT

            TREES BLOWN DOWN ON DODGE AND HAINES CORNER ROADS.

&&

ERICSC
Special weather statement, Jul 28, 3:13 PM EDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
313 PM EDT FRI JUL 28 2006

MEZ021-282000-
KENNEBEC-
313 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY THROUGH 400 PM
EDT...

AT 313 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES NORTHWEST OF WAYNE...OR ABOUT 10
MILES NORTHEAST OF TURNER...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WAYNE...FAYETTE...
WINTHROP...READFIELD...MANCHESTER AND BELGRADE THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.
Special weather statement, Jul 28, 3:17 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
317 PM EDT FRI JUL 28 2006

NHZ003-005-282000-
NORTHERN GRAFTON-SOUTHERN GRAFTON-
317 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 400 PM
EDT...

AT 317 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF LEBANON...MOVING EAST
AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND
LEBANON...LYME...ENFIELD...CANAAN...ORANGE...DORCHESTER...GROTON...
RUMNEY...HEBRON AND PLYMOUTH THROUGH 400 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

DS
Special weather statement, Jul 28, 3:25 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
325 PM EDT FRI JUL 28 2006

MEZ012-282015-
SOUTHERN OXFORD-
325 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT OXFORD COUNTY THROUGH 415 PM
EDT...

AT 325 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 6 MILES NORTH OF STOWE...OR ABOUT 16
MILES NORTH OF FRYEBURG...MOVING EAST AT 30 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND STOWE...GILEAD...
STONEHAM...WATERFORD...BETHEL...LOCKE MILLS...GREENWOOD...BRYANT
POND...SOUTH PARIS AND NORWAY THROUGH 415 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

DS
Special weather statement, Jul 28, 3:35 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAY ME
335 PM EDT FRI JUL 28 2006

MEZ022-282015-
INTERIOR WALDO-
335 PM EDT FRI JUL 28 2006

...STRONG THUNDERSTORMS WILL IMPACT WALDO COUNTY THROUGH 415 PM
EDT...

AT 335 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 11 MILES WEST OF LIBERTY...OR ABOUT 12
MILES SOUTHEAST OF WATERVILLE...MOVING EAST AT 35 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LIBERTY AND MONTVILLE
THROUGH 415 PM EDT.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY ENCLOSED
BUILDING.

The office that day

Everything else NWS Gray, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 1:37 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Kennebec38 min
Jul 28, 4:32 PM EDTSevere Thunderstorm WarningGYXOxford28 min
Jul 28, 4:44 PM EDTSevere Thunderstorm WarningGYXAndroscoggin46 min
Jul 28, 5:08 PM EDTSevere Thunderstorm WarningGYXCumberland, Oxford67 min
Jul 28, 5:39 PM EDTSpecial Marine WarningGYX66 min
Jul 28, 5:49 PM EDTSevere Thunderstorm WarningGYXAndroscoggin, Oxford41 min
Jul 28, 6:29 PM EDTFlash Flood WarningGYXKennebec2 hr
Jul 28, 6:36 PM EDTSpecial Marine WarningGYX84 min
Jul 28, 6:39 PM EDTSevere Thunderstorm WarningGYXKnox, Lincoln51 min
Jul 28, 7:06 PM EDTSevere Thunderstorm WarningGYXWaldo39 min

Nearby

Flash Flood Warnings in Maine, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.